Browse

You are looking at 1 - 5 of 5 items

Open access

Gordon Sloan, Tania Kakoudaki and Nishant Ranjan

Summary

We report a case of a 63-year-old man who developed diabetic ketoacidosis (DKA) associated with canagliflozin, a sodium glucose co-transporter 2 (SGLT-2) inhibitor. He presented acutely unwell with a silent myocardial infarction, diverticulitis and DKA with a minimally raised blood glucose level. Standard therapy for DKA was initiated. Despite this, ketonaemia persisted for a total of 12 days after discontinuation of canagliflozin. Glucosuria lasting for several days despite discontinuation of the medications is a recognised phenomenon. However, this is the longest duration of ketonaemia to be reported. The cause of prolonged SGLT-2 inhibition remains uncertain. Deviation from the normal DKA treatment protocol and use of personalised regimens may be required in order to prevent relapse into ketoacidosis while avoiding hypoglycaemia in those that develop this condition.

Learning points:

  • Diabetic ketoacidosis (DKA) may develop in the presence of lower-than-expected blood glucose levels in patients treated with a sodium glucose co-transporter 2 (SGLT-2) inhibitor.

  • Certain individuals prescribed with SGLT-2 inhibitors may be more at risk of DKA, for example, those with a low beta cell function reserve, excessive alcohol consumption and a low carbohydrate diet.

  • In order to reduce the risk of SGLT-2 inhibitor-associated DKA, all patients must be carefully selected before prescription of the medication and appropriately educated.

  • Increased serum ketone levels and glucosuria have been reported to persist for several days despite discontinuation of their SGLT-2 inhibitor.

  • Physicians should consider individualised treatment regimens for subjects with prolonged DKA in the presence of SGLT-2 inhibition.

Open access

Ali A Zaied, Halis K Akturk, Richard W Joseph and Augustine S Lee

Summary

Nivolumab, a monoclonal antibody against programmed cell death-1 receptor, is increasingly used in advanced cancers. While nivolumab use enhances cancer therapy, it is associated with increased immune-related adverse events. We describe an elderly man who presented in ketoacidosis after receiving nivolumab for metastatic renal cell carcinoma. On presentation, he was hyperpneic and laboratory analyses showed hyperglycemia and anion-gapped metabolic acidosis consistent with diabetic ketoacidosis. No other precipitating factors, besides nivolumab, were identified. Pre-nivolumab blood glucose levels were normal. The patient responded to treatment with intravenous fluids, insulin and electrolyte replacement. He was diagnosed with insulin-dependent autoimmune diabetes mellitus secondary to nivolumab. Although nivolumab was stopped, he continued to require multiple insulin injection therapy till his last follow-up 7 months after presentation. Clinicians need to be alerted to the development of diabetes mellitus and diabetic ketoacidosis in patients receiving nivolumab.

Learning points:

  • Diabetic ketoacidosis should be considered in the differential of patients presenting with metabolic acidosis following treatment with antibodies to programmed cell death-1 receptor (anti-PD-1).

  • Autoimmune islet cell damage is the presumed mechanism for how insulin requiring diabetes mellitus can develop de novo following administration of anti-PD-1.

  • Because anti-PD-1 works by the activation of T-cells and reduction of ‘self-tolerance’, other autoimmune disorders are likely to be increasingly recognized with increased use of these agents.

Open access

Varalaxmi Bhavani Nannaka and Dmitry Lvovsky

Summary

Angina pectoris in pregnancy is unusual and Prinzmetal’s angina is much rarer. It accounts for 2% of all cases of angina. It is caused by vasospasm, but the mechanism of spasm is unknown but has been linked with hyperthyroidism in some studies. Patients with thyrotoxicosis-induced acute myocardial infarction are unusual and almost all reported cases have been associated with Graves’ disease. Human chorionic gonadotropin hormone-induced hyperthyroidism occurs in about 1.4% of pregnant women, mostly when hCG levels are above 70–80 000 IU/L. Gestational transient thyrotoxicosis is transient and generally resolves spontaneously in the latter half of pregnancy, and specific antithyroid treatment is not required. Treatment with calcium channel blockers or nitrates reduces spasm in most of these patients. Overall, the prognosis for hyperthyroidism-associated coronary vasospasm is good. We describe a very rare case of an acute myocardial infarction in a 27-year-old female, at 9 weeks of gestation due to right coronary artery spasm secondary to gestational hyperthyroidism with free thyroxine of 7.7 ng/dL and TSH <0.07 IU/L.

Learning points:

  • AMI and cardiac arrest due to GTT despite optimal medical therapy is extremely rare.

  • Gestational hyperthyroidism should be considered in pregnant patients presenting with ACS-like symptoms especially in the setting of hyperemesis gravidarum.

  • Our case highlights the need for increased awareness of general medical community that GTT can lead to significant cardiac events. Novel methods of controlling GTT as well as medical interventions like ICD need further study.

Open access

Anna Casteràs, Jürgen Kratzsch, Ángel Ferrández, Carles Zafón, Antonio Carrascosa and Jordi Mesa

Summary

Isolated GH deficiency type IA (IGHDIA) is an infrequent cause of severe congenital GHD, often managed by pediatric endocrinologists, and hence few cases in adulthood have been reported. Herein, we describe the clinical status of a 56-year-old male with IGHDIA due to a 6.7 kb deletion in GH1 gene that encodes GH, located on chromosome 17. We also describe phenotypic and biochemical parameters, as well as characterization of anti-GH antibodies after a new attempt made to treat with GH. The height of the adult patient was 123 cm. He presented with type 2 diabetes mellitus, dyslipidemia, osteoporosis, and low physical and psychological performance, compatible with GHD symptomatology. Anti-GH antibodies in high titers and with binding activity (>101 IU/ml) were found 50 years after exposure to exogenous GH, and their levels increased significantly (>200 U/ml) after a 3-month course of 0.2 mg/day recombinant human GH (rhGH) treatment. Higher doses of rhGH (1 mg daily) did not overcome the blockade, and no change in undetectable IGF1 levels was observed (<25 ng/ml). IGHDIA patients need lifelong medical surveillance, focusing mainly on metabolic disturbances, bone status, cardiovascular disease, and psychological support. Multifactorial conventional therapy focusing on each issue is recommended, as anti-GH antibodies may inactivate specific treatment with exogenous GH. After consideration of potential adverse effects, rhIGF1 treatment, even theoretically indicated, has not been considered in our patient yet.

Learning points

  • Severe isolated GHD may be caused by mutations in GH1 gene, mainly a 6.7 kb deletion.

  • Appearance of neutralizing anti-GH antibodies upon recombinant GH treatment is a characteristic feature of IGHDIA.

  • Recombinant human IGF1 treatment has been tested in children with IGHDIA with variable results in height and secondary adverse effects, but any occurrence in adult patients has not been reported yet.

  • Metabolic disturbances (diabetes and hyperlipidemia) and osteoporosis should be monitored and properly treated to minimize cardiovascular disease and fracture risk.

  • Cerebral magnetic resonance imaging should be repeated in adulthood to detect morphological abnormalities that may have developed with time, as well as pituitary hormones periodically assessed.

Open access

M S Draman, H Thabit, T J Kiernan, J O'Neill, S Sreenan and J H McDermott

Summary

Silent myocardial ischaemia (SMI), defined as objective evidence of myocardial ischaemia in the absence of symptoms, has important clinical implications for the patient with coronary artery disease. We present a dramatic case of SMI in a diabetes patient who attended annual review clinic with ST elevation myocardial infarction. His troponin was normal on admission but raised to 10.7 ng/ml (normal <0.5) when repeated the next day. His angiogram showed diffused coronary artery disease. We here discuss the implications of silent ischaemia for the patient and for the physician caring for patients with diabetes.

Learning points

  • Silent myocardial ischaemia (SMI) is an important clinical entity.

  • SMI is common and occurs with increased frequency in patients with diabetes.

  • SMI is an independent predictor of mortality.

  • Recognition may lead to early intervention.